Alert archive / Michigan / Wind Advisories in 2006

Wind Advisory 4, NWS Grand Rapids, MI

March 31, 200614 counties in Michigan

NWS Grand Rapids, MI issued this wind advisory at Mar 31, 2006, 3:03 PM EST for 14 counties in Michigan. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Mar 31, 2006, 3:03 PM EST (20:03 UTC)
Expired
Mar 31, 2006, 6:39 PM EST
In force
4 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Barry County, MI, Calhoun County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Montcalm County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 35 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2006-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2006-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1600 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGRR 312003
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
303 PM EST FRI MAR 31 2006

...GUSTY WINDS THIS EVENING...

.A COLD FRONT WILL SWING THROUGH THE REGION THIS EVENING RESULTING
IN SOME WIND GUSTS TO 50 MPH. THE WINDS WILL SETTLE DOWN LATER
THIS EVENING.

MIZ051-052-056>059-064>067-071>074-010300-
/O.NEW.KGRR.WI.Y.0004.060331T2003Z-060401T0300Z/
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...GREENVILLE...ALMA...JENISON...
GRAND RAPIDS...IONIA...ST. JOHNS...HOLLAND...HASTINGS...
CHARLOTTE...LANSING...SOUTH HAVEN...KALAMAZOO...BATTLE CREEK...
JACKSON
303 PM EST FRI MAR 31 2006

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM EST THIS EVENING. 

A WIND ADVISORY MEANS THAT WIND GUSTS TO 50 MPH ARE POSSIBLE.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
1 follow-up statement
000 
WWUS73 KGRR 312339
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
639 PM EST FRI MAR 31 2006


MIZ051-052-056>059-064>067-071>074-010045-
/O.CAN.KGRR.WI.Y.0004.000000T0000Z-060401T0300Z/
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...GREENVILLE...ALMA...JENISON...
GRAND RAPIDS...IONIA...ST. JOHNS...HOLLAND...HASTINGS...
CHARLOTTE...LANSING...SOUTH HAVEN...KALAMAZOO...BATTLE CREEK...
JACKSON
639 PM EST FRI MAR 31 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
WIND ADVISORY. WINDS MAY STILL GUST TO AROUND 40 MPH THROUGH THE
EVENING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Mar 31, 11:51 AM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Mar 31, 11:51 AM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1151 AM EST FRI MAR 31 2006

THE ATMOSPHERE HAS BEEN STEADILY DESTABILIZING UPSTREAM ACROSS IL
AND INTO INDIANA WHERE SURFACE BASED CAPE VALUES ARE NOW AROUND 500
J/KG.  CONTINUED DESTABILIZATION IS EXPECTED THROUGH THE EARLY
AFTERNOON HOURS WITH SOME INSTABILITY EXPECTED TO SHOW UP HERE IN
SOUTHWEST LOWER MI BY 18Z.  WIND FIELDS ARE STRONG WITH 0 TO 6 KM
SHEAR VECTORS IN EXCESS OF 50 KNOTS.  ALSO STEEPER MID LEVEL LAPSE
RATES OF 7.5 DEG C/KM ARE ADVECTING IN FROM CENTRAL IL AND EASTERN
WI.  HELICITY IN THE SFC TO 1 KM LAYER ARE GENERALLY NEAR 200 M2/S2.
SO INGREDIENTS ARE THERE FOR SEVERE WEATHER THIS AFTERNOON AND
EVENING...WITH THE MAIN LIMITING FACTOR AT THIS TIME BEING THE
DEGREE OF INSTABILITY.  FORECAST SOUNDINGS FROM THE NAM SHOWS THE
LITTLE OR NO NEGATIVE AREA ON THE SOUNDING AT 21Z IN THE SLIGHT RISK
AREA.  THUS IT IS FROM AROUND 20Z TO 00Z THAT A WINDOW FOR SOME
SEVERE WEATHER EXISTS BASED OFF THE NAM.  HOWEVER THE RUC KEEPS SOME
NEGATIVE AREA IN THE SOUNDING THROUGH THE AFTERNOON AND IS
RELATIVELY WARM ALOFT.  WILL NEED TO MONITOR TRENDS CLOSELY THROUGH
THE AFTERNOON.

DECENT GRADIENT WINDS EXPECTED THROUGH THE AFTERNOON AS WE MIX INTO
THE STRONGER WINDS ALOFT.  KEPT THE GUSTS TO 40 MPH GOING.  NOTICED
THE NAM DID BACK OFF SIGNIFICANTLY ON THE STRENGTH OF THE WINDS
BELOW 7K FT.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...SMALL CRAFT ADVISORY THIS
AFTERNOON THROUGH THIS EVENING FROM ST JOSEPH TO MANISTEE.

&&

MJS
Hazardous weather outlook, Mar 31, 11:30 AM EST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1130 AM EST FRI MAR 31 2006

MIZ037>040-043>046-050>052-056>059-064>067-071>074-011115-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1130 AM EST FRI MAR 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ALONG AND SOUTHEAST OF
A LINE FROM KALAMAZOO TO GRAND RAPIDS TO ALMA THIS AFTERNOON AND
EVENING.  THE MAIN SEVERE WEATHER THREATS ARE HAIL TO 1 INCH IN
DIAMETER AND WIND GUSTS TO 65 MPH.  A FEW SUPERCELLS ARE POSSIBLE
AND THAT COULD LEAD TO AN ISOLATED TORNADO.  BRIEFLY HEAVY RAINFALL
AND SOME CLOUD TO GROUND LIGHTNING STRIKES WILL ACCOMPANY ANY
THUNDERSTORMS THAT DO DEVELOP.  THE MAIN STORM MOTION WILL BE EAST
NORTHEAST AT 50 MPH.

INCREASING SUNSHINE WILL LEAD TO AN UNSTABLE AIRMASS THIS AFTERNOON
ACROSS THE REGION.  THE ATMOSPHERE WILL BE MOST UNSTABLE IN THE
SLIGHT RISK REGION OF SOUTH CENTRAL LOWER MICHIGAN.  AN UPPER LEVEL
DISTURBANCE AND AN ASSOCIATED COLD FRONT WILL PUSH IN FROM THE WEST
THIS AFTERNOON AND EVENING.  THIS MAY TRIGGER SOME THUNDERSTORMS.
AROUND SUNSET THE THREAT FOR SEVERE WEATHER WILL DIMINISH STEADILY.

WIND GUSTS MAY APPROACH 45 MPH THIS AFTERNOON INTO EARLY
TONIGHT AS THE COLD AIR BEGINS TO POUR IN FROM ILLINOIS AND
WISCONSIN AFTER THE PASSAGE OF THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SECOND STORM SYSTEM WILL BRING THE THREAT OF HEAVY RAIN AND
STRONG TO SEVERE THUNDERSTORM SUNDAY NIGHT INTO MONDAY. THEN FOR
MONDAY NIGHT...THE RAIN COULD CHANGE TO SNOW BEFORE ENDING AFTER
MIDNIGHT. AT THIS POINT ANY ACCUMULATIONS WOULD BE ON THE LIGHT SIDE.

YET A THIRD STORM WILL MOVE ACROSS SOUTHWEST MICHIGAN
THURSDAY THROUGH FRIDAY.  ANOTHER ROUND OF THUNDERSTORMS
WITH HEAVY RAINFALL COULD OCCUR. SEVERE THUNDERSTORMS WILL ALSO BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...AND THEN AGAIN
ON MONDAY AND THURSDAY.

LMZ844>849-011115-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
1130 AM EST FRI MAR 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOUTHWEST WINDS TO 30 KNOTS THIS AFTERNOON INTO EARLY TONIGHT WILL
BUILD WAVES TO 3 TO 6 FEET RESULTING IN HAZARDOUS CONDITIONS FOR
SMALL CRAFT.  SCATTERED THUNDERSTORMS ARE POSSIBLE UNTIL MID EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER MAJOR STORM IS EXPECTED TO MOVE THROUGH THE GREAT LAKES
REGION LATE SUNDAY INTO MONDAY. THIS STORM AND YET ANOTHER ON
THURSDAY WILL ALSO BRING THE THREAT OF HIGH WINDS AND WAVES.

WDM MJS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 5:01 PM ESTSevere Thunderstorm WarningGRRCalhoun43 min

Nearby

Wind Advisories in Michigan, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.